Illinois, 2025Flash Flood in Illinois, July 27, 2025
July 27, 2025 · NWS ILX · 1 event in 1 county or zone
Clusters of slow-moving thunderstorms developed along an outflow boundary across southeast Illinois during the late afternoon and early evening of July 27th. The storms were primarily focused south of the I-70 corridor where rainfall rates of 1-3 inches per hour led to isolated flash flooding in Crawford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of slow-moving thunderstorms developed along an outflow boundary across southeast Illinois during the late afternoon and early evening of July 27th. The storms were primarily focused south of the I-70 corridor where rainfall rates of 1-3 inches per hour led to isolated flash flooding in Crawford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 27, 12:52 PM CST, 2 hours 18 minutes earlier. Its key messages:
- A Heat Advisory is in effect for all of central and southeast Illinois Monday afternoon and early evening. Dangerous heat and humidity will likely continue Tuesday for the whole area, and Wednesday in southeast IL.
- A significant pattern change will allow a strong cold front to pass through the region on Wednesday, bringing a risk of strong storms and heavy rain.
- Cooler and much less humid air will follow for the end of the week and next weekend.
Area forecast discussion, Jul 27, 12:52 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
152 PM CDT Sun Jul 27 2025
.KEY MESSAGES...
- A Heat Advisory is in effect for all of central and southeast
Illinois Monday afternoon and early evening. Dangerous heat and
humidity will likely continue Tuesday for the whole area, and
Wednesday in southeast IL.
- A significant pattern change will allow a strong cold front to
pass through the region on Wednesday, bringing a risk of strong
storms and heavy rain.
- Cooler and much less humid air will follow for the end of the
week and next weekend.
&&
.DISCUSSION...
Issued at 152 PM CDT Sun Jul 27 2025
18z surface map indicated a weak stationary boundary just to our
north, oriented WNW-ESE near the I-80 corridor. This has been the
focus for scattered storms, with largely failed attempts at
convection south of this boundary into our far northern CWA over
the past 1-2 hours. RAP/NAM non- supercell tornado parameter of
1-2 across the northern CWA show the possibility of funnels
through late afternoon. Otherwise for the remainder of the area
rich low- mid level moisture (75-80F dew points and 2" PWATs) and
uncapped profiles support isolated convection (20% PoPs) with the
highest coverage south of I-70 into early this evening before
diminishing. Not looking for a severe threat but copious moisture
will lead to heavy downpours and frequent lightning in the
locations that see storms. A stratocu deck has kept temps from
surging over much of the area with 105+ heat indices suppressed
south of I-70 through 1 pm. However, recent visible satellite
trends show larger holes opening up, thus much of the area is
still expected to see 100-105 heat indices late this afternoon.
Convective allowing models show an MCS developing over the upper
Midwest this evening, dropping southeast into eastern IA/northwest
IL late tonight in a weakening mode. Some models show this
completely decaying before reaching our northwest CWA, while a few
show some showers/storms primarily northwest of a Canton to
Bloomington line late tonight and early Monday morning. Kept low
chance PoPs (20-30%) to account for this. Regardless of precip
coverage, convective debris clouds will likely slow diurnal
warming over the northern half of the CWA through Monday morning.
However, time/height progs show clearing likely during the
afternoon which should once again push the entire area into Heat
Advisory criteria, heat indices peaking near 110F.
Short range models suggest a repeat performance Mon night/Tue
morning with another upper Midwest MCS dropping southeast in a
weakening fashion. Thus will carry low PoPs across the north, and
after debris clouds dissipate expecting another dangerously
hot/humid afternoon with widespread heat indices near 110F.
Potentially active weather Wednesday, as a northern stream
shortwave pushes a "real" cold front into the area. Shear and
thermodynamic profiles would suggest a low end severe risk, mainly
damaging wind gusts. CSU-MLP shows a 15% severe risk for all of
central/SE IL. With the high PWAT airmass still in place locally
heavy rain also a risk. Depending on frontal timing, our southeast
counties may be in line for one more day of heat headlines.
Medium range guidance show a wide envelope in frontal location
Thu, so some PoPs are still shown by the NBM over the southern
half of the CWA. But the trend will be for drying and cooler/less
humid conditions advecting on northeast low level flow, courtesy
of a large Canadian ridge building into the Great Lakes. This is
forecast to continue into next weekend, resulting in NBM forecast
highs in the upper 70s/lower 80s, and lows dipping into the 50s
and lower 60s.
25
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1151 AM CDT Sun Jul 27 2025
BKN MVFR ceilings affecting KPIA-KBMI-KCMI at midday should rise
above 3k feet soon. This will leave a BKN stratocu deck at VFR
levels in place for most of the area this afternoon, scattering
out by early evening. Winds to be light from the southwest through
the forecast.
25
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ027-029-031-
036>038-040>057-061>063-066>068-071>073.
Heat Advisory from noon to 8 PM CDT Monday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Jul 27, 1:15 PM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
215 PM CDT Sun Jul 27 2025
ILZ027>031-036>038-040>057-061>063-066>068-071>073-281915-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
215 PM CDT Sun Jul 27 2025
This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.
.DAY ONE...Tonight.
Heat indices of 100 to 105 degrees are expected through early this
evening.
Isolated thunderstorms are expected into this evening, posing a risk
for locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerously hot conditions persist through midweek with afternoon
heat indices peaking between 100 and 115 degrees. The most
oppressive heat will be on Monday and Tuesday.
Isolated to scattered thunderstorms will be seen daily most of the
week, with the highest chances being Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
MJA
Flash Flood, Crawford
- When
- July 27, 3:10 PM CST to 5:30 PM CST
- Where
- Crawford County, 1.63 mi NW of Duncanville to 1.52 mi SW of Duncanville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.969, -87.698
Rising water forced the closure of Route 1 north of Flat Rock.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Nevada, July 27, 2025$1.5 million · 1 in hail · 4 events
- Tornado and Flooding in South Dakota, July 27 to 31, 2025EF2 · 13 events
- Tornado and Flash Flooding in New Mexico, July 27 to 31, 2025$395,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Ohio, July 27, 2025$311,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Virginia, July 27, 2025$40,000 · 1 in hail · 30 events
- Damaging Winds in Iowa, July 27 to 28, 2025$54,000 · 62 kt wind · 16 events
- Damaging Winds in Virginia, July 27, 2025$37,000 · 61 kt wind · 16 events
- Flash Flood in Illinois, July 27, 2025$50,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 27, 20251 injured · $20,000 · 1 in hail · 10 events
- Flash Flooding and Hail in Minnesota, July 27, 20251.75 in hail · 32 events
- Damaging Winds in Maryland, July 27, 2025$34,000 · 56 kt wind · 6 events
- Excessive Heat in Nebraska, July 27 to 28, 202530 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277341.